NEWS

Concerns About Vancomycin-Related Kidney Injury in Children Appear Valid

January 14, 2015

Administering high doses of intravenous vancomycin to hospitalized children with drug-resistant bacterial infections increased risk of acute kidney injury (AKI), reports new research.

Of the 175 pediatric patients involved in the study who were treated with vancomycin, 24 developed AKI. Patients who developed AKI received average total daily doses of vancomycin 65.3 mg/kg, compared with 54.7 mg/kg in children who did not develop injury. Notably, risk of AKI increased by 16% with each 5 mg/kg increase in average total daily dose, according to the study.

“We also found that longer durations of therapy and concomitant use of other nephrotoxic medications were associated with increased odds of AKI,” said study lead author Dr. Elizabeth Sinclair, a pediatric clinical pharmacist at Texas Children’s Hospital in Houston.

The researchers noted that the American Society of Health-System Pharmacists, the Infectious Diseases Society of America, and the Society of Infectious Diseases Pharmacists agree that adults on vancomycin therapy to treat complicated Staphylococcus aureus infections must be monitored to ensure trough concentrations remain in the targeted range of 15 mg/L to 20 mg/L and never dip below 10 mg/L.

Those dosing goals have traditionally been the same for pediatric patients, noted the study, although labels on vancomycin packaging suggest they receive 10 mg/kg every 6 hours, ultimately less than the 60 mg/kg per day needed to achieve the range of targeted trough concentrations in children. As a result, said the researchers, it is now generally accepted that pediatric patients with most infections receive doses of at least 15 mg/kg every 6 hours. The more aggressive dosing practices have increased fears of vancomycin-related nephrotoxicity and focused efforts on identifying children at heightened risk of AKI.

Vancomycin is commonly used to treat hospitalized pediatric patients, making it an important drug in our armamentarium, especially for treatment of MRSA,” said Dr. Sinclair. “Although it has side effects like AKI, we still often cannot avoid its use.”

But, she pointed out, health-system pharmacists need to be cautious when using the medication and do all they can to prevent harm from occurring.

“High trough levels are recommended in adult patients, and many institutions have extrapolated these recommendations to pediatric patients,” she explained. “However, newer pharmacokinetic data show that high trough levels aren’t needed to get an adequate AUC to MIC ratio in pediatric patients.”

Dr. Sinclair noted that optimal trough levels for safe and effective vancomycin use have not been defined through clinical trials, so pharmacists must weigh the risk and benefit of high trough levels on a case-by-case basis.

She added, “Using the shortest appropriate length of vancomycin therapy and minimizing concomitant use of other nephrotoxic medications whenever possible may also decrease the odds of AKI in pediatric patients.”

The study was published in the Annals of Pharmacotherapy.

 

—Dan Cook

 

Reference:

1. Sinclair EA, Yenokyan G, McMunn A, Fadrowski JJ, Milstone AM, Lee CK. Factors associated with acute kidney injury in children receiving vancomycin. Ann Pharmacother. 2014;48(12):1555-1562.